Eczema Sufferer Issues Urgent Warning About The Dangers Of Topical Steroid Use
For many eczema sufferers, the skin condition can make them feel like they want to hide. But spare a thought for one woman who was forced to quit her job when her eczema flared-up up so badly after coming off steroids.
The former urban designer has suffered with eczema her whole life, but her skin condition got dramatically worse during university when she was 19.
During her studies, Karina was diagnosed with depression, and soon entered into a cycle where her eczema would worsen, which would in turn exacerbate her mental health, the stress of which would then make her eczema worse.
Karina would be prescribed topical steroids - medicated creams used to reduce skin inflammation - and when the course would finish and the eczema would come back, she would be prescribed stronger creams.
By 2017, Karina's skin was the worst it had ever been and things were made worse by a bout of impetigo.
She tried everything: light therapy, Hydrocortisone and Eumovate creams for the face, Betnovate and Mometasone creams for the body - but nothing worked.
"It's really hard to pinpoint when it was that it actually started on my face, but it was definitely at uni which was already a very stressful time anyway because the course I was on was really hard. I got diagnosed with depression in my first year and had to repeat a number of years on medical grounds," says Karina.
"It was just a vicious cycle of feeling depressed and my eczema getting worse and then feeling depressed because of it, not wanting to leave the house because it was so bad and it was uncomfortable and you don't want to be seen like it, like with acne when you have it all over your face, you become more aware of it.
"Back then because I was so unwell mentally, I just didn't have the capacity to put myself in a place to say, 'I don't care, this is my face, people can deal with it.'"
In October 2019, Karina read an article that changed everything for her. She discovered she had been suffering from topical steroid addiction (TSA) characterised by uncontrollable eczema, which requires stronger creams each time.
Soon after, Karina made the brave decision to leave work to and go cold turkey on the steroids. She then entered into phase of topical steroid withdrawal (TSW), where the skin reacts badly to the absence of steroids after long-term use.
Immediately, Karina's flare-ups were out of control.
"Steroids obviously worked for a time and then they'd stop working and you'd get bumped up to another strength and you'd keep going. Oral steroids are the be all and end all of fixing skin but similar to topical steroids, I remember taking them and two days later my skin was bad again. Everything just stopped making a difference," says Karina.
"When I saw that article, I had never heard of TSW at all and seeing that was a massive relief and it was explanation as to why my skin was like it was, it made sense and was logical. It was such a massive eyeopener and that then sparked a googling spree and searching for Dr. Sato.
"It's just so obvious, when it says, if you're itchy, just scratch, 'obviously'. Your skin isn't producing enough moisture because you're moisturising all the time, 'obviously'. There was just one thing after the other that I was reading, and it was all just clicking into place and it was wildly frustrating that this had never been brought to my attention before. How can that much research be happening and no one in this country knows about it?"
"I've got one hundred per cent focus on getting better so I can have a better quality of life. I'm not doing nothing. Whilst I'm not physically doing very much I'm also doing a lot because my skin is going through withdrawal and recovering from addiction.
"You wouldn't say to a heroin addict, 'you need to get back to work before you're healed' you would tell them to get it out of their system first and heal.
"Anyone working whilst doing this is an absolute hero because I couldn't imagine having to get up at a certain time when I'm not going to sleep until 6am because I'm scratching all night. It would be physically and mentally draining, and I think the process would be dragged out more.
"My skin is going through cycles of flaking, tearing and oozing.
"There is obviously the financial worry but I'm lucky that I'm in a position that I've got savings that I can use, I'd rather not be using them for this but at the same time, I can't think of anything that's more worthy than this."
Karina has also been incorporating no moisture therapy (NMT), which aims to dry out the skin to get it to create its own moisture. As part of the therapy, she only showers once a week, and it even encourages scratching to make the skin stronger.
The Leeds-based sufferer is now encouraging others going through TSW that they shouldn't let their condition get in the way of them living life.
Karina is now dating someone and isn't afraid to head out on a Saturday night, even though her skin is the worst it's been.
Speaking about going on her first date with her current boyfriend, she said: "I essentially offered up that if we went out, I wouldn't be wearing makeup so if we wanted to stay in that's ok. He said it didn't bother him at all so off we went to crazy golf. The second we got out the taxi he took my hand into a firm grip and I didn't worry about my skin again until I saw it in the toilet mirrors.
"Taking the step to put it out there has had an overwhelming response and has made me feel that I'm doing something not only for myself but to help other people as well and it's a massive positive and keeps me going."
Featured Image Credit: Media Drum